Alert archive / Maryland / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 2, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Feb 21, 2014, 12:04 PM EST for 5 counties in Maryland. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 21, 2014, 12:04 PM EST (17:04 UTC)
- Expired
- Feb 21, 2014, 1:00 PM EST
- In force
- 56 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
Counties Anne Arundel County, MD, Baltimore County, MD, City of Baltimore, MD, Harford County, MD, Howard County, MD
The radar
The Sterling radar (KLWX), 84 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 21, 10:39 AM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 456 m²/s²
- 0-3 km storm-relative helicity
- 447 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 10:14 AM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Feb 21, 10:14 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1014 AM EST FRI FEB 21 2014
.SYNOPSIS...
A WARM FRONT WILL CONTINUE TO DRIFT NORTH TOWARD BALTIMORE THROUGH
MIDDAY AS A COLD FRONT CROSSES FROM THE WEST THROUGH MIDDLE AFTERNOON.
HIGH PRESSURE WILL RETURN OVER THE WEEKEND. A COLD FRONT WILL MOVE
SOUTHEAST ACROSS THE AREA SUNDAY NIGHT. WINTRY WEATHER IS
POSSIBLE BOTH TUESDAY AND WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 15Z...COLD FRONT HAS CLEARED THE ALLEGHENY FRONT WITH AN
INCREASING WEST WIND AND DROPPING TEMPERATURES OUT THERE (PRECIP
WILL END AS SNOW IN THE MOUNTAINS...PARTICULARLY ABOVE 2500 FT). A
WIND ADVISORY CONTINUES FOR THE ALLEGHENY FRONT UNTIL 6PM. THE
WARM FRONT AHEAD OF THE COLD FRONT HAS LIFTED TO AROUND THE
MASON-DIXON LINE.
AHEAD OF THE COLD FRONT IS LINES OF SHOWERS WITH THE LEADING EDGE
FROM FREDERICK MD DOWN THE BLUE RIDGE. NO THUNDER HAS OCCURRED AND
IT LOOKS LIKE ONLY SRN MD IS IN LINE FOR THUNDER LATER THIS
AFTERNOON. GUSTS OF 40 MPH HAVE BEEN RECORDED WITH THE LINE ALONG
WITH BRIEF HEAVY DOWNPOURS.
THIS SWATH OF GUSTY SHOWERS WILL CONTINUE TO PROGRESS EAST
THROUGH MIDDAY...WITH UP TO A HALF INCH OF RAINFALL. TEMPERATURES
WILL CONTINUE TO RISE AHEAD OF THE RAIN...PERHAPS HITTING 70F IN
ST MARYS COUNTY AND LOW TO MID 60S IN THE EASTERN DC METRO.
TEMPERATURES WILL DROP INTO THE UPR 40S TO LOW 50S AFTER THE
RAIN/COLD FRONT.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
SPRAWLING OCCLUDED LOW LIFTS NORTH FROM THE GREAT LAKES WITH SWLY
FLOW ACROSS THE ERN CONUS. SFC HIGH OVER SERN STATES STRETCHES
NORTHEAST TO THE MID-ATLANTIC. GRADIENT SLACKENS WITH CLEAR
EVENING CONDITIONS AND HIGH CLOUDS INCREASING LATE. MIN TEMPS
AROUND FREEZING INLAND...MID 30S NEAR SHORE.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
ZONAL FLOW ALOFT MOVES IN THIS WEEKEND BEHIND TODAY/S COLD FRONTAL
PASSAGE. SATURDAY LOOKS TO BE A MILD DAY WITH ZONAL FLOW
ALOFT...PLENTY OF SUNSHINE AND A SOUTHWEST WIND IN THE LOW LEVELS.
THIS WILL BOOST TEMPERATURES WELL INTO THE 50S AND PERHAPS ABOVE 60
IN SOME AREAS SATURDAY AFTERNOON.
SAT NGT THRU THU/...
WE EXPECT INCREASING CLOUDS SATURDAY NIGHT INTO SUNDAY AS A
SHORTWAVE APPROACHES. AT THE SURFACE...A COLD FRONTAL PASSAGE WILL
OCCUR DURING THE DAY SUNDAY. ANOTHER SHORTWAVE ON THE HEELS OF THE
FRONT MAY BRING A CHANCE OF SNOW SHOWERS SUNDAY NIGHT NEAR THE MASON
DIXON LINE AND OVER THE POTOMAC HIGHLANDS.
CANADIAN HIGH PRESSURE THEN BUILDS IN FOR MONDAY WITH A COLDER AIR
MASS TAKING HOLD OVER THE MID ATLANTIC. THIS COLDER AIR MASS WILL
NOT ONLY STICK AROUND THROUGH MID-WEEK BUT WILL LIKELY BE REINFORCED
THROUGH THIS TIME.
THERE IS STILL THE POTENTIAL FOR SOME WINTRY PRECIPITATION IN THE
TUESDAY TO WEDNESDAY TIME FRAME...BUT UNCERTAINTY REMAINS REGARDING
THE DETAILS INCLUDING TIMING AND STRENGTH. KEPT LOW CHANCE POPS IN
THE FORECAST.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
LLWS AHEAD OF THE GUSTY RAIN SHOWERS THAT WILL OVERSPREAD THE
TERMINALS THROUGH MIDDAY. PERIODS OF HEAVY RAIN WITH GENERALLY
MVFR CONDS. IFR CIGS PERSIST ACROSS BALTIMORE...BUT THOSE WILL
LIFT WITH THE RAIN. WEST WINDS GUST AROUND 30 KT BEHIND COLD FRONT
THIS AFTERNOON...BUT QUICKLY DECREASE THIS EVENING AS HIGH
PRESSURE BUILDS FROM THE SOUTHWEST. VFR BY THIS EVENING AND
OVERNIGHT WITH CALMING WINDS.
SATURDAY THROUGH MONDAY...NO SIGNIFICANT WX EXPECTED WITH A COLD
FRONT SUNDAY NIGHT AND THEN HIGH PRESSURE MONDAY. NEXT STORM
APPROACHES WITH A CHANCE OF RAIN OR SNOW TUESDAY WITH A SECONDARY
SYSTEM ON WEDNESDAY.
&&
.MARINE...
AN SCA IS IN EFFECT FOR ALL WATERS TDA. SMW'S LIKELY FOR MOST
WATERS THROUGH MIDDAY.
HIGH PRESSURE BUILDS IN SATURDAY...THEN A COLD FRONT MOVES THROUGH
SUNDAY. SCA IS LIKELY ON MONDAY IN NORTHWEST WINDS BEHIND THE
FRONT.
&&
.HYDROLOGY...
THERE HAS BEEN A HUGE EATING AWAY OF THE SNOWPACK OVER THE LAST FEW
DAYS...WITH VIRTUALLY NO SNOW LEFT IN DC...OUR VIRGINIA COUNTIES...
AND SOUTH OF A FREDERICK TO BALTIMORE LINE IN MARYLAND. SNOW DEPTHS
ARE LESS THAN HALF OF THEIR PEAK ELSEWHERE.
THE RUNOFF FROM THIS SNOWMELT BROUGHT RISES OF SEVERAL FEET ON MANY
STREAMS WEDNESDAY NIGHT INTO THURSDAY...WITH LESSER RISES THURSDAY
NIGHT. SNOW WATER EQUIVALENT VALUES HAVE DROPPED MARKEDLY AS
WELL...THOUGH THEY REMAIN OVER TWO INCHES ALONG THE MASON-DIXON LINE
IN NORTHEAST MD...THE HIGHER PEAKS OF THE EASTERN WV PANHANDLE...AND
THE HEADWATERS OF THE POTOMAC.
RAIN IS FORECAST TODAY...BUT AMOUNTS LOOK TO BE LESS THAN A HALF
INCH IN MOST AREAS..MOST OF THAT FALLING IN AN HOUR. ADDITIONAL
RISES WILL OCCUR THROUGHOUT THE RIVER SYSTEM TODAY THROUGH THE
WEEKEND AS THE RUNOFF CONTINUES MOVING DOWNSTREAM. ALTHOUGH A NUMBER
OF POINTS WILL RISE ABOVE ACTION STAGE...AT THIS TIME THE FLOOD
POTENTIAL LOOKS RELATIVELY LOW. STREAMS SHOULD RECEDE EARLY NEXT
WEEK AS COLDER AIR RETURNS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR MDZ501.
VA...WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR VAZ503.
WV...WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR WVZ501-503-505.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST THIS EVENING FOR
ANZ530>543.
&&
UPDATE...JACKSON
HYDRO...ELLIOTT
PREVIOUS...WOODY!/BPPHazardous weather outlook, Feb 21, 10:47 AM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1047 AM EST FRI FEB 21 2014 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 221300- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1047 AM EST FRI FEB 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT TORNADO WATCH NUMBER 24 IS IN EFFECT FOR THE OUTLOOK AREA UNTIL 5 PM. THE PRIMARY THREAT IS STILL DAMAGING STRAIGHT LINE WINDS...WITH A THREAT FOR TORNADOES INCREASING SOUTHEAST FROM WASHINGTON DC. A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL WATERS TODAY. SPECIAL MARINE WARNINGS ARE LIKELY FOR DAMAGING WINDS AND POSSIBLE WATER SPOUTS IN SHOWERS AND ISOLATED THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SMALL CRAFT ADVISORY MAY BE NECESSARY OVER THE WATERS MONDAY. ACCUMULATING WINTRY PRECIPITATION IS POSSIBLE BOTH TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS IN EFFECT FOR THE AREA. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-221300- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 1047 AM EST FRI FEB 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT TORNADO WATCH NUMBER 24 IS IN EFFECT FOR MONTGOMERY AND HOWARD COUNTIES UNTIL 5 PM HOWEVER THE THREAT FOR THESE TWO COUNTIES AREA IS THROUGH THE NOON HOUR. THE MAIN THREAT IS DAMAGING WINDS...WITH A LESSER THREAT FOR TORNADOES FROM THE LINES OF SHOWERS AND POSSIBLE THUNDERSTORMS CROSSING THE AREA THROUGH MIDDAY. A WIND ADVISORY REMAINS IN EFFECT FOR AREAS WEST FROM THE ALLEGHENY FRONT THROUGH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY RISES OF LARGER RIVERS AND CREEKS ARE EXPECTED THIS WEEKEND FROM RECENT SNOWMELT AND RAINFALL. ISOLATED FLOODING IS POSSIBLE. ACCUMULATING WINTRY PRECIPITATION IS POSSIBLE BOTH TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS IN EFFECT FOR THE BALTIMORE-WASHINGTON METRO AREA. JACKSON
In the hours before
Special weather statement, Feb 21, 11:13 AM EST, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1113 AM EST FRI FEB 21 2014 MDZ502-VAZ025>027-029-030-036>040-501-504-WVZ050-055-502-504-506- 211900- CENTRAL AND EASTERN ALLEGANY-AUGUSTA-ROCKINGHAM-SHENANDOAH-PAGE- WARREN-NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK- NORTHERN FAUQUIER-EASTERN HIGHLAND-HAMPSHIRE-HARDY-EASTERN GRANT- EASTERN MINERAL-EASTERN PENDLETON- INCLUDING THE CITIES OF...CUMBERLAND...STAUNTON...WAYNESBORO... HARRISONBURG...FRONT ROYAL...CHARLOTTESVILLE...WASHINGTON... WARRENTON...MONTEREY...MOOREFIELD...PETERSBURG...KEYSER... FORT ASHBY...FRANKLIN 1113 AM EST FRI FEB 21 2014 ...STRONG WEST WINDS INTO THE EARLY AFTERNOON... A SURGE OF WEST WINDS BEHIND A COLD FRONT MOVING THROUGH THE AREA WILL GUST UP TO 45 MPH FROM THE ALLEGHENY FRONT TO ACROSS THE BLUE RIDGE. MDZ003-004-VAZ028-031-042-WVZ051>053-211900- WASHINGTON-FREDERICK MD-FREDERICK VA-CLARKE-LOUDOUN-MORGAN- BERKELEY-JEFFERSON- INCLUDING THE CITIES OF...HAGERSTOWN...FREDERICK...WINCHESTER... LEESBURG...MARTINSBURG...CHARLES TOWN 1113 AM EST FRI FEB 21 2014 ...STRONG WEST WINDS AT HIGHER ELEVATION INTO THE AFTERNOON... A SURGE OF WEST WINDS BEHIND A COLD FRONT MOVING THROUGH THE AREA WILL GUST UP TO 45 MPH AT HIGHER ELEVATIONS ACROSS WEST-CENTRAL MARYLAND...THE EASTERN WEST VIRGINIA PANHANDLE...AND NORTHWESTERN VIRGINIA. JACKSON
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 3:35 AM EST | Wind Advisory | LWX | Greene, Highland, Madison, Nelson, Page, Rockingham and 5 more | 14 hr |
| Feb 21, 11:17 AM EST | Special Marine Warning | LWX | 58 min | |
| Feb 21, 11:34 AM EST | Special Marine Warning | LWX | 116 min | |
| Feb 21, 12:01 PM EST | Special Marine Warning | LWX | 119 min | |
| Feb 21, 12:29 PM EST | Special Marine Warning | LWX | 91 min | |
| Feb 21, 1:22 PM EST | Special Marine Warning | LWX | 53 min | |
| Feb 21, 1:33 PM EST | Special Marine Warning | LWX | 87 min | |
| Feb 21, 1:43 PM EST | Gale Warning | LWX | 114 min | |
| Feb 21, 3:37 PM EST | Small Craft Advisory | LWX | 85 min | |
| Feb 21, 12:11 PM EST | Severe Thunderstorm Warning | LWX | Calvert, Saint Mary's | 64 min |
| Feb 21, 12:26 PM EST | Tornado Warning | LWX | Calvert, Saint Mary's | 49 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.